FDA Encourages Reporting Seizures Following E-Cigarette Use

FDA Alert

Epilepsy News From:

Saturday, August 10, 2019

Originally published April 7, 2019

Update

In April 2019, the U.S. Food and Drug Administration (FDA) announced a possible link between e-cigarette use and seizures. The announcement was based on 35 voluntarily reported cases over the past 9 years.

This week, the FDA provided an update on its ongoing investigation into potential safety issues related to seizures following e-cigarette use. The update covers additional reports the agency has received since its April announcement. According to the FDA’s statement, “In total, including those posted in April, the agency has received 127 reports of seizure or other neurological symptoms that occurred between 2010 and 2019.”

Reporting Encouraged

“We strongly encourage the public to submit new or follow-up reports with as much detail as possible. Additional reports or more detailed information about these incidents are vital to help inform our analysis and may help us identify common risk factors and determine whether any specific e-cigarette product attributes, such as nicotine content or formulation, may be more likely to contribute to seizures,” said Acting FDA Commissioner Ned Sharpless, M.D.

Acting Commissioner Sharpless goes on to say, “It is imperative that health care professionals, consumers, parents, teachers and other concerned adults, as well as youth and young adult users, report detailed information about any past or future incidents of seizures following e-cigarette use to the FDA. We’re committed to monitoring this issue closely and taking additional steps as necessary to protect the public, especially our nation’s youth, from the dangers of e-cigarettes and other tobacco products.”

There is yet no definitive proof that vaping causes seizures. Further research is needed to investigate this possible association. Some e-cigarettes contain very high levels of nicotine, which could be a factor.

Users of e-cigarettes, especially youth, should consider potential health risks of vaping, remain vigilant, and report any seizure-like activity to their health care provider.

Excerpt from the April FDA Announcement

  • Healthcare providers should be aware that seizures may be associated with e-cigarette use—redacted reports of past incidents are available on the FDA website and may assist medical evaluations of seizures.
  • Consumers should recognize the wide range of symptoms that may be associated with e-cigarette use and the importance of reporting new or unexpected seizures to their doctor or clinic.
  • Parents, teachers, and other concerned adults should be aware that many youth are using e-cigarettes that closely resemble a USB flash drive, have high levels of nicotine and emissions that are hard to see.
  • Youth and young adult users should also be aware that some e-cigarettes (also called vapes) can contain high levels of nicotine, even as much nicotine as a pack of regular cigarettes. Teens who vape may end up addicted to nicotine faster than teens who smoke. Vapes may be used more frequently because they are easier to hide and may expose users to more nicotine. There are no safe tobacco products.
Authored by: Judy Gretsch on 8/2019
Reviewed by: Elaine Wirrell MD | Andres M. Kanner MD on 8/2019

Our Mission

The mission of the Epilepsy Foundation is to lead the fight to overcome the challenges of living with epilepsy and to accelerate therapies to stop seizures, find cures, and save lives.

 
24/7 helpline